Antiretroviral Medications Linked to Cleft Deformities
(HealthDay News)–Antiretroviral drugs prescribed for HIV-infected pregnant women to reduce risk of mother-to-child disease transmission may be linked to cleft lip and palate disorders in newborns, according to a study published in the January issue of Cleft Palate-Craniofacial Journal.
Analyzing five years of data from the US Food and Drug Administration Adverse Events Reporting System, Vassiliki M. Cartsos, DMD, MSD, of the Tufts University School of Dental Medicine in Boston, and colleagues sought to quantify the association between antiretroviral drugs and risk of cleft lip and palate using reporting odds ratios (RORs).
The researchers found that the use of efavirenz showed the strongest medication link to cleft lip and palate malformation as signaled by a high ROR of 196.01, followed by lamivudine (ROR of 60.23), nelfinavir (ROR of 50.53), and nevirapine (ROR of 27.59). Among combination drug therapies, abacavir sulfate/lamivudine/zidovudine had the highest ROR (59.33), followed by lopinavir/ritonavir and lamivudine/zidovudine, which generated RORs of 26.47 and 24.94, respectively.
"Given the multifactorial etiology of cleft lip and palate, further studies are needed to assess the relative safety of antiretroviral prophylaxis and the specific conditions or potential synergies that might lead to the development of this defect," the authors write.